• Previous Article
    An AIS-based optimal control framework for longevity and task achievement of multi-robot systems
  • NACO Home
  • This Issue
  • Next Article
    Global convergence of an SQP algorithm for nonlinear optimization with overdetermined constraints
2012, 2(1): 31-43. doi: 10.3934/naco.2012.2.31

A sixth order numerical method for a class of nonlinear two-point boundary value problems

1. 

Department of Mathematical Sciences, Faculty of Science, Yamagata University, Yamagata 990-8560, Japan, Japan

Received  April 2011 Revised  June 2011 Published  March 2012

In this paper, we are concerned with the numerical solution of a class of nonlinear two-point boundary value problems with general boundary conditions. We propose a new numerical method of sixth order accuracy by integrating compact finite difference methods with the Green's function approach. It is the first sixth order accurate numerical scheme on non-uniform grids for the problem. We also give numerical results of some practical problems including reaction-diffusion equations. It is remarked that our numerical method is also efficient for layer equations.
Citation: Xiao-Yu Zhang, Qing Fang. A sixth order numerical method for a class of nonlinear two-point boundary value problems. Numerical Algebra, Control and Optimization, 2012, 2 (1) : 31-43. doi: 10.3934/naco.2012.2.31
References:
[1]

S. Aguchi and T. Yamamoto, Numerical methods with fourth order accuracy for two-point boundary value problems, RIMS Kokyuroku, Kyoto Univ., 1381 (2004), 11-20.

[2]

U. M. Ascher, R. M. M. Mattheij and R. D. Russell, "Numerical Solution of Boundary Value Problems for Ordinary Differential Equations," Prentice Hall, Englewood Cliffs, NJ, 1988.

[3]

L. K. Bieniasz, Two new compact finite-difference schemes for the solution of boundary value problems in second-order non-linear ordinary differential equations, using non-uniform grids, J. Comput. Methods Sci. Engineer., 8 (2008), 3-18.

[4]

J. H. Bramble and B. E. Hubbard, On the formulation of finite difference analogue of the Dirichlet problem for Poisson's equation, Numer. Math., 4 (1962), 313-327. doi: doi:10.1007/BF01386325.

[5]

J. C. Butcher, "Numerical Methods for Ordinary Differential Equations," 2nd edition, John Wiley & Sons, Chichester, 2008.

[6]

M. M. Chawla, A sixth order tridiagonal finite difference method for non-linear two-point boundary value problems, BIT, 17 (1977), 128-133. doi: doi:10.1007/BF01932284.

[7]

M. M. Chawla, A sixth-order tridiagonal finite difference method for general non-linear two-point boundary value problems, J. Inst. Math. Appl., 24 (1979), 35-42. doi: doi:10.1093/imamat/24.1.35.

[8]

L. Collatz, "The Numerical Treatment of Differential Equations," Springer, Berlin, 1966.

[9]

Q. Fang, Convergence of Ascher-Mattheij-Russell finite difference method for a class of two-point boundary value problems, Information, 9 (2006), 563-572.

[10]

Q. Fang, T. Tsuchiya and T. Yamamoto, Finite difference, finite element and finite volume methods applied to two-point boundary value problems, J. Comput. Appl. Math., 139 (2002), 9-19. doi: doi:10.1016/S0377-0427(01)00392-2.

[11]

H. B. Keller, "Numerical Methods for Two-Point Boundary Value Problems," Blaisdell, Waltham, 1968.

[12]

M. Kumar, Higher order method for singular boundary-value problems by using spline function, Appl. Math. Comput., 192 (2007), 175-179. doi: doi:10.1016/j.amc.2007.02.156.

[13]

R. K. Mohanty, A family of variable mesh methods for the estimates of $(du)/(dr)$ and solution of non-linear two point boundary value problems with singularity, J. Comput. Appl. Math., 182 (2005), 173-187. doi: doi:10.1016/j.cam.2004.11.045.

[14]

R. K. Mohanty and U. Arora, A TAGE iterative method for the solution of non-linear singular two point boundary value problems using a sixth order discretization, Appl. Math. Comput., 180 (2006), 538-548. doi: doi:10.1016/j.amc.2005.12.038.

[15]

R. K. Mohanty and N. Khosla, Application of TAGE iterative algorithms to an efficient third order arithmetic average variable mesh discretization for two-point non-linear boundary value problems, Appl. Math. Comput., 172 (2006), 148-162. doi: doi:10.1016/j.amc.2005.01.134.

[16]

G. H. Shortley and R. Weller, The numerical solution of Laplace's equation, J. Appl. Phys., 9 (1938), 334-348. doi: doi:10.1063/1.1710426.

[17]

J. Stoer and R. Bulirsch, "Introduction to Numerical Analysis," 3rd edition, Springer, New York, 2002.

[18]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems, RIMS Kokyuroku, Kyoto Univ., 1169 (2000), 15-26.

[19]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems II, RIMS Kokyuroku, Kyoto Univ., 1286 (2002), 27-33.

[20]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems III, RIMS Kokyuroku, Kyoto Univ., 1381 (2004), 1-10.

[21]

T. Yamamoto, Discretization principles for linear two-point boundary value problems, Numer. Funct. Anal. and Optimiz., 28 (2007), 149-172. doi: doi:10.1080/01630560600791296.

[22]

T. Yamamoto and S. Oishi, A mathematical theory for numerical treatment of nonlinear two-point boundary value problems, Japan J. Indust. Appl. Math., 23 (2006), 31-62. doi: doi:10.1007/BF03167497.

show all references

References:
[1]

S. Aguchi and T. Yamamoto, Numerical methods with fourth order accuracy for two-point boundary value problems, RIMS Kokyuroku, Kyoto Univ., 1381 (2004), 11-20.

[2]

U. M. Ascher, R. M. M. Mattheij and R. D. Russell, "Numerical Solution of Boundary Value Problems for Ordinary Differential Equations," Prentice Hall, Englewood Cliffs, NJ, 1988.

[3]

L. K. Bieniasz, Two new compact finite-difference schemes for the solution of boundary value problems in second-order non-linear ordinary differential equations, using non-uniform grids, J. Comput. Methods Sci. Engineer., 8 (2008), 3-18.

[4]

J. H. Bramble and B. E. Hubbard, On the formulation of finite difference analogue of the Dirichlet problem for Poisson's equation, Numer. Math., 4 (1962), 313-327. doi: doi:10.1007/BF01386325.

[5]

J. C. Butcher, "Numerical Methods for Ordinary Differential Equations," 2nd edition, John Wiley & Sons, Chichester, 2008.

[6]

M. M. Chawla, A sixth order tridiagonal finite difference method for non-linear two-point boundary value problems, BIT, 17 (1977), 128-133. doi: doi:10.1007/BF01932284.

[7]

M. M. Chawla, A sixth-order tridiagonal finite difference method for general non-linear two-point boundary value problems, J. Inst. Math. Appl., 24 (1979), 35-42. doi: doi:10.1093/imamat/24.1.35.

[8]

L. Collatz, "The Numerical Treatment of Differential Equations," Springer, Berlin, 1966.

[9]

Q. Fang, Convergence of Ascher-Mattheij-Russell finite difference method for a class of two-point boundary value problems, Information, 9 (2006), 563-572.

[10]

Q. Fang, T. Tsuchiya and T. Yamamoto, Finite difference, finite element and finite volume methods applied to two-point boundary value problems, J. Comput. Appl. Math., 139 (2002), 9-19. doi: doi:10.1016/S0377-0427(01)00392-2.

[11]

H. B. Keller, "Numerical Methods for Two-Point Boundary Value Problems," Blaisdell, Waltham, 1968.

[12]

M. Kumar, Higher order method for singular boundary-value problems by using spline function, Appl. Math. Comput., 192 (2007), 175-179. doi: doi:10.1016/j.amc.2007.02.156.

[13]

R. K. Mohanty, A family of variable mesh methods for the estimates of $(du)/(dr)$ and solution of non-linear two point boundary value problems with singularity, J. Comput. Appl. Math., 182 (2005), 173-187. doi: doi:10.1016/j.cam.2004.11.045.

[14]

R. K. Mohanty and U. Arora, A TAGE iterative method for the solution of non-linear singular two point boundary value problems using a sixth order discretization, Appl. Math. Comput., 180 (2006), 538-548. doi: doi:10.1016/j.amc.2005.12.038.

[15]

R. K. Mohanty and N. Khosla, Application of TAGE iterative algorithms to an efficient third order arithmetic average variable mesh discretization for two-point non-linear boundary value problems, Appl. Math. Comput., 172 (2006), 148-162. doi: doi:10.1016/j.amc.2005.01.134.

[16]

G. H. Shortley and R. Weller, The numerical solution of Laplace's equation, J. Appl. Phys., 9 (1938), 334-348. doi: doi:10.1063/1.1710426.

[17]

J. Stoer and R. Bulirsch, "Introduction to Numerical Analysis," 3rd edition, Springer, New York, 2002.

[18]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems, RIMS Kokyuroku, Kyoto Univ., 1169 (2000), 15-26.

[19]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems II, RIMS Kokyuroku, Kyoto Univ., 1286 (2002), 27-33.

[20]

T. Yamamoto, Harmonic relations between Green's functions and Green's matrices for boundary value problems III, RIMS Kokyuroku, Kyoto Univ., 1381 (2004), 1-10.

[21]

T. Yamamoto, Discretization principles for linear two-point boundary value problems, Numer. Funct. Anal. and Optimiz., 28 (2007), 149-172. doi: doi:10.1080/01630560600791296.

[22]

T. Yamamoto and S. Oishi, A mathematical theory for numerical treatment of nonlinear two-point boundary value problems, Japan J. Indust. Appl. Math., 23 (2006), 31-62. doi: doi:10.1007/BF03167497.

[1]

Feliz Minhós, A. I. Santos. Higher order two-point boundary value problems with asymmetric growth. Discrete and Continuous Dynamical Systems - S, 2008, 1 (1) : 127-137. doi: 10.3934/dcdss.2008.1.127

[2]

Jeremiah Birrell. A posteriori error bounds for two point boundary value problems: A green's function approach. Journal of Computational Dynamics, 2015, 2 (2) : 143-164. doi: 10.3934/jcd.2015001

[3]

Shao-Yuan Huang, Shin-Hwa Wang. On S-shaped bifurcation curves for a two-point boundary value problem arising in a theory of thermal explosion. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 4839-4858. doi: 10.3934/dcds.2015.35.4839

[4]

Jerry L. Bona, Hongqiu Chen, Shu-Ming Sun, Bing-Yu Zhang. Comparison of quarter-plane and two-point boundary value problems: The KdV-equation. Discrete and Continuous Dynamical Systems - B, 2007, 7 (3) : 465-495. doi: 10.3934/dcdsb.2007.7.465

[5]

Jerry Bona, Hongqiu Chen, Shu Ming Sun, B.-Y. Zhang. Comparison of quarter-plane and two-point boundary value problems: the BBM-equation. Discrete and Continuous Dynamical Systems, 2005, 13 (4) : 921-940. doi: 10.3934/dcds.2005.13.921

[6]

Wenming Zou. Multiple solutions results for two-point boundary value problem with resonance. Discrete and Continuous Dynamical Systems, 1998, 4 (3) : 485-496. doi: 10.3934/dcds.1998.4.485

[7]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems and Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[8]

K. Q. Lan, G. C. Yang. Optimal constants for two point boundary value problems. Conference Publications, 2007, 2007 (Special) : 624-633. doi: 10.3934/proc.2007.2007.624

[9]

Jinye Shen, Xian-Ming Gu. Two finite difference methods based on an H2N2 interpolation for two-dimensional time fractional mixed diffusion and diffusion-wave equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (2) : 1179-1207. doi: 10.3934/dcdsb.2021086

[10]

Jihoon Lee, Vu Manh Toi. Attractors for a class of delayed reaction-diffusion equations with dynamic boundary conditions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3135-3152. doi: 10.3934/dcdsb.2020054

[11]

Lizhi Ruan, Changjiang Zhu. Boundary layer for nonlinear evolution equations with damping and diffusion. Discrete and Continuous Dynamical Systems, 2012, 32 (1) : 331-352. doi: 10.3934/dcds.2012.32.331

[12]

Ciprian G. Gal, Mahamadi Warma. Reaction-diffusion equations with fractional diffusion on non-smooth domains with various boundary conditions. Discrete and Continuous Dynamical Systems, 2016, 36 (3) : 1279-1319. doi: 10.3934/dcds.2016.36.1279

[13]

Messoud Efendiev, Alain Miranville. Finite dimensional attractors for reaction-diffusion equations in $R^n$ with a strong nonlinearity. Discrete and Continuous Dynamical Systems, 1999, 5 (2) : 399-424. doi: 10.3934/dcds.1999.5.399

[14]

Xiaohai Wan, Zhilin Li. Some new finite difference methods for Helmholtz equations on irregular domains or with interfaces. Discrete and Continuous Dynamical Systems - B, 2012, 17 (4) : 1155-1174. doi: 10.3934/dcdsb.2012.17.1155

[15]

Piermarco Cannarsa, Giuseppe Da Prato. Invariance for stochastic reaction-diffusion equations. Evolution Equations and Control Theory, 2012, 1 (1) : 43-56. doi: 10.3934/eect.2012.1.43

[16]

Martino Prizzi. A remark on reaction-diffusion equations in unbounded domains. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 281-286. doi: 10.3934/dcds.2003.9.281

[17]

Angelo Favini, Atsushi Yagi. Global existence for Laplace reaction-diffusion equations. Discrete and Continuous Dynamical Systems - S, 2020, 13 (5) : 1473-1493. doi: 10.3934/dcdss.2020083

[18]

Wilhelm Stannat, Lukas Wessels. Deterministic control of stochastic reaction-diffusion equations. Evolution Equations and Control Theory, 2021, 10 (4) : 701-722. doi: 10.3934/eect.2020087

[19]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control and Related Fields, 2022, 12 (1) : 147-168. doi: 10.3934/mcrf.2021005

[20]

Matthias Büger. Planar and screw-shaped solutions for a system of two reaction-diffusion equations on the circle. Discrete and Continuous Dynamical Systems, 2006, 16 (4) : 745-756. doi: 10.3934/dcds.2006.16.745

 Impact Factor: 

Metrics

  • PDF downloads (71)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]